Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 97, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 18, 2012, 8:00 PM CDT for Ottawa County, Kansas. It was in force for 30 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2012, 8:00 PM CDT (01:00 UTC)
- Expired
- Jul 18, 2012, 8:30 PM CDT
- In force
- 30 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Ottawa County, KS
The radar
The Topeka radar (KTWX), 126 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 8:00 PM CDT | TSTM WND DMG | 2 S Wells, KS | DAMAGE AROUND LAKE GOODWIN...ROOF OF HOME BLOWN OFF...MULTIPLE TREES BLOCKING GOODWIN DRIVE |
| Jul 18, 8:32 PM CDT | TSTM WND DMG | 3 Se Minneapolis, KS | POWER POLES DOWN NEAR K106 AND 170TH ROAD |
| Jul 18, 8:32 PM CDT | TSTM WND DMG | 4 Se Minneapolis, KS | POWER POLES DOWN NEAR US81 AND IVY ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4009 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
124
WUUS53 KTOP 190100
SVRTOP
KSC143-190130-
/O.NEW.KTOP.SV.W.0097.120719T0100Z-120719T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
800 PM CDT WED JUL 18 2012
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 830 PM CDT
* AT 757 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NORTH OF
CULVER...AND MOVING EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
* LOCATIONS IMPACTED INCLUDE...
BENNINGTON AND NILES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3909 9786 3915 9739 3896 9738 3895 9778
3896 9784
TIME...MOT...LOC 0100Z 266DEG 13KT 3903 9772
HAIL...0.88IN
WIND...60 MPH
$$
BOWEN1 follow-up statement
130
WWUS53 KTOP 190118
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
818 PM CDT WED JUL 18 2012
KSC143-190130-
/O.CON.KTOP.SV.W.0097.000000T0000Z-120719T0130Z/
OTTAWA KS-
818 PM CDT WED JUL 18 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
OTTAWA COUNTY UNTIL 830 PM CDT...
AT 816 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BENNINGTON...
AND MOVING EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
LOCATIONS IMPACTED INCLUDE...
BENNINGTON AND NILES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3895 9779 3902 9778 3910 9779 3915 9739
3896 9738
TIME...MOT...LOC 0118Z 266DEG 13KT 3903 9764
HAIL...0.88IN
WIND...60 MPH
$$
BOWENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:15 PM CDT, 4 hours 45 minutes earlier.
Area forecast discussion, Jul 18, 3:15 PM CDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 315 PM CDT WED JUL 18 2012 .DISCUSSION... 20Z WV IMAGERY CONTINUES TO SHOW A LARGE DOME OF H5 HIGH PRESSURE ANCHORED OVER OKLAHOMA...A CUTOFF LOW OVER THE PACIFIC NORTHWEST AND A CANADIAN TROF PUSHING ACROSS THE NORTHERN AND CENTRAL PLAINS. SEVERAL WEAK DISTURBANCES NOTED IN TROF AXIS WITH ONE OVER SOUTHERN NEBRASKA AND ANOTHER OVER SOUTHERN KANSAS. A FEW ISOLATED SHOWERS AND THUNDERSTORMS FIRED OFF ALONG A COLD FRONT OVER SOUTHERN NEBRASKA AIDED BY THE WEAK H5 DISTURBANCE OVER THE SOUTHERN HALF OF THE STATE. ADDITIONAL ISOLATED STORMS WERE DEVELOPING OVER SOUTHWEST KANSAS AS DEPICTED BY RADAR AT 20Z...AND IS ASSOCIATED WITH THE DISTURBANCE OVER SOUTHWEST KANSAS. DOWNWARD COMPRESSION AHEAD OF THE FRONT PUSHED AFTERNOON HIGHS NEAR OR ABOVE 105 ACROSS THE CWA. CONCORDIA RECEIVED AROUND 0.25 INCHES OF PRECIPITATION SHORTLY BEFORE SUNRISE...SO AFTERNOON TEMPS WERE A BIT SLOWER TO RISE. NOT EXPECTING MUCH CHANGE TO THE OVERALL PATTERN. FRONT EXPECTED TO SLIP THROUGH DURING THE OVERNIGHT HOURS...AND SHOULD BRING SLIGHTLY COOLER TEMPERATURES TO AREAS NORTH OF THE BOUNDARY ON THURSDAY. HRRR...WRF AND NAM ALL INDICATING SOME CONVECTION BREAKING OUT ALONG THE FRONTAL BOUNDARY DURING THE LATE AFTERNOON AND EVENING HOURS. CANNOT RULE OUT THE POSSIBILITY ESPECIALLY WITH LIFT ASSOCIATED WITH THE FRONT...UNINHIBITED PARCEL TO 600MB...SEVERAL DISTURBANCES IN THE AREA AND CONVECTIVE TEMPS ALREADY REACHED THIS AFTERNOON. DON'T EXPECT UPDRAFTS TO BE ORGANIZED WITH BULK SHEAR PROFILES INSUFFICIENT. EXPECT DEVELOPMENT WHERE BEST MOISTURE CONVERGENCE OCCURS ALONG THE FRONT...WHICH ATTM...LOOKS TO BE ALONG THE I70 CORRIDOR BETWEEN MHK AND LWC. GREATEST THREAT FROM ANY STORMS THAT DO DEVELOP WILL BE STRAIT LINE WINDS WITH WELL DEFINED INVERTED V SOUNDING AND DOWNDRAFT CAPES AROUND 1100 J/KG. EXPECT LOWS IN THE 70'S. THURSDAY...EXPECT THE FRONT TO PUSH AND STALL JUST SOUTH OF I70. MODELS DO INDICATE MOISTURE POOLING ALONG THE BOUNDARY...SO ANY CHANCE FOR ISOLATED THUNDERSTORM DEVELOPMENT WILL BE NEAR AND SOUTH OF THE BOUNDARY. TEMPERATURES SHOULD BE SLIGHTLY COOLER NORTH OF THE BOUNDARY THURSDAY AFTERNOON BUT COULD EXCEED 105 AGAIN SOUTH OF THE BOUNDARY. REGARDLESS...THE HEAT WILL CONTINUE ACROSS THE REGION AS THE RIDGE PERSISTS WITH HIGHS IN THE UPPER 90'S TO 105. LONG TERM...THU NIGHT THROUGH NEXT WEDS. LITTLE PATTERN CHANGE IS ANTICIPATED WITH ANOMALOUS MID-LATITUDE RIDGE EXPECTED TO REMAIN ANCHORED ACROSS KS/NE THROUGH EARLY NEXT WEEK. THIS SHOULD KEEP HIGHS IN THE 100 TO 105 RANGE WITH LITTLE/NO CHANCE FOR PRECIP THROUGH TUES. ONLY RAY OF HOPE COMES BY THE MIDDLE OF NEXT WEEK AS BOTH OPERATIONAL RUNS OF THE ECMWF AND GFS ALONG WITH ENSEMBLE MEMBERS SHOW A STRONG SHORTWAVE MOVING ACROSS THE NORTHERN PLAINS/SOUTHERN CANADA WHICH IF IT WERE TO OCCUR WOULD FLATTEN THE RIDGE/LOWER HEIGHTS AND PROVIDE THE OPPORTUNITY FOR COOLER CONDS BY WEDS OR JUST BEYOND WEDS. NOT READY TO INTRODUCE RAIN CHCS YET GIVEN HOW FAR OUT IT IS ALONG WITH CURRENT DROUGHT CONDS. HAVE ALSO OPTED TO EXTEND THE HEAT ADVISORY THROUGH SUNDAY GIVEN LITTLE APPRECIABLE CHANGE ON THE PATTERN AND EXPECTED CONDS WITH DAILY HEAT INDICES EXPECTED AROUND 105. && .AVIATION... EXPECT CONDITIONS TO REMAIN VFR THROUGH THE TAF PERIOD. SOME QUESTION AS TO WHETHER -TSRA WILL DEVELOP AROUND THE TERMINALS NEAR 22/23Z. COLD FRONT PUSHING SLOWLY IN FROM NEBRASKA...AND MODELS DUE INDICATE SOME ISOLATED -TSRA DEVELOPMENT ALONG THE BOUNDARY. WILL HAVE TO MONITOR OVER THE NEXT FEW HOURS. BYRNE && .TOP WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 7 PM CDT SUNDAY FOR KSZ008>012-020>024-026- 034>040-054>056-058-059. &&
Hazardous weather outlook, Jul 18, 6:10 PM CDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 610 PM CDT WED JUL 18 2012 KSZ008>012-020>024-026-034>040-054>056-058-059-192315- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 610 PM CDT WED JUL 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING...ESPECIALLY ALONG THE INTERSTATE 70 CORRIDOR. LOCALLY STRONG THUNDERSTORM WIND GUSTS OF 50 TO 60 MPH AND HAIL UP TO NICKEL SIZE WILL BE THE GREATEST WEATHER HAZARDS WITH THE MOST ROBUST THUNDERSTORM ACTIVITY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. AFTERNOON HEAT INDEX VALUES ARE EXPECTED TO RANGE FROM 101 TO 107 DEGREES THROUGH SUNDAY. A HEAT ADVISORY IS IN EFFECT FOR THE ENTIRE AREA THROUGH SUNDAY EVENING. ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE MAINLY SOUTH OF INTERSTATE 70 ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. BLAIR
In the hours before
Local storm report, Jul 18, 6:42 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
642 PM CDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 4 NE JUNCTION CITY 39.07N 96.78W
07/18/2012 GEARY KS TRAINED SPOTTER
2 FOOT DIAMETER TREE BROKEN AT BASE...TREE HEIGHT 30 FT
TALL
&&
SBLAIRSpecial weather statement, Jul 18, 6:49 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
649 PM CDT WED JUL 18 2012
KSZ021-034-190015-
CLAY-OTTAWA-
649 PM CDT WED JUL 18 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTTAWA AND CENTRAL
CLAY COUNTIES...
THROUGH 715 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 20 MPH ACROSS
PORTIONS OF NORTHEASTERN OTTAWA AND CENTRAL CLAY COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING PEA SIZE HAIL AND STRONG WINDS AROUND 50 MPH. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE IDANA.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3931 9737 3938 9737 3940 9712 3919 9715
3919 9744 3931 9744
TIME...MOT...LOC 2348Z 269DEG 17KT 3928 9732
BOWENLocal storm report, Jul 18, 7:21 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
721 PM CDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM HAIL 5 NNE OAK HILL 39.32N 97.31W
07/18/2012 E0.75 INCH CLAY KS PUBLIC
&&
KSSpecial weather statement, Jul 18, 7:55 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 755 PM CDT WED JUL 18 2012 KSZ035-190130- DICKINSON- 755 PM CDT WED JUL 18 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DICKINSON COUNTY... THROUGH 830 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 20 MPH ACROSS PORTIONS OF CENTRAL DICKINSON COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL AND STRONG WINDS IN EXCESS OF 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE ENTERPRISE AND CHAPMAN. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 268 AND 289 COULD ALSO BE AFFECTED. THE STORM COULD INTENSIFY RAPIDLY. BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED. && LAT...LON 3900 9697 3875 9696 3875 9735 3900 9735 TIME...MOT...LOC 0055Z 269DEG 16KT 3894 9718 $$ BOWEN
Local storm report, Jul 18, 7:56 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
756 PM CDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM TSTM WND DMG S MINNEAPOLIS 39.12N 97.71W
07/18/2012 OTTAWA KS EMERGENCY MNGR
LOCALIZED DOWNBURST BLEW OVER 4 TREES...SEVERAL POWER
LINES DOWN...SOUTH SIDE OF MINNEAPOLIS
&&
SBLAIRSpecial weather statement, Jul 18, 7:56 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 756 PM CDT WED JUL 18 2012 KSZ034-190130- OTTAWA- 756 PM CDT WED JUL 18 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTTAWA COUNTY... THROUGH 830 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 10 MPH ACROSS PORTIONS OF CENTRAL OTTAWA COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING STRONG WINDS IN EXCESS OF 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE WELLS AND NILES. THE STORM COULD INTENSIFY RAPIDLY. BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED. && LAT...LON 3920 9748 3896 9745 3896 9784 3916 9782 TIME...MOT...LOC 0056Z 269DEG 9KT 3910 9760 $$ BOWEN
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 7:55 PM CDT | Special Weather Statement | TOP | Dickinson | 35 min |
| Jul 18, 7:56 PM CDT | Special Weather Statement | TOP | Ottawa | 34 min |
| Jul 18, 8:31 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Ottawa | 44 min |
| Jul 18, 9:15 PM CDT | Special Weather Statement | TOP | Dickinson | 30 min |
| Jul 19, 4:21 AM CDT | Special Weather Statement | TOP | Lyon | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.